Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jul 9, 2021, 10:31 PM MDT for Baca County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2021, 10:31 PM MDT (04:31 UTC)
- Expired
- Jul 9, 2021, 11:15 PM MDT
- In force
- 44 min
- Issued by
- NWS Pueblo, CO
County Baca County, CO
The radar
The Pueblo radar (KPUX), 174 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 4.5 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 541 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 2331 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
999 WWUS85 KPUB 100431 SPSPUB Special Weather Statement National Weather Service Pueblo CO 1031 PM MDT Fri Jul 9 2021 COZ094-097>099-100515- Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO- Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO- 1031 PM MDT Fri Jul 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PROWERS...BACA... SOUTHEASTERN LAS ANIMAS AND SOUTHERN BENT COUNTIES UNTIL 1115 PM MDT... At 1030 PM MDT, Doppler radar was tracking strong thunderstorm outflow winds along a line extending from 19 miles northwest of Manter to 10 miles east of Higbee. Movement was south at 30 mph. Wind gusts of 50 to 55 mph will be possible. Locations impacted include... Springfield, Walsh, Pritchett, Vilas, Campo, Two Buttes, Two Buttes Reservoir and Stonington. A Severe Thunderstorm Watch remains in effect until 100 AM MDT for portions of southeastern Colorado. LAT...LON 3700 10333 3777 10336 3782 10204 3700 10204 TIME...MOT...LOC 0430Z 346DEG 24KT 3776 10207 3772 10328 $$ EP
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 9, 2:59 PM MDT, 7 hours 32 minutes earlier.
Area forecast discussion, Jul 9, 2:59 PM MDT, 7 hours 32 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 259 PM MDT Fri Jul 9 2021 .SHORT TERM...(This evening through Saturday) Issued at 259 PM MDT Fri Jul 9 2021 Currently...An upper shortwave was crossing MT this afternoon, as a relatively flat upper ridge of high pressure remained in place over the desert southwest. Isolated showers and thunderstorms over the higher terrain have gradually shifted to the east-southeast, though nothing has pulled away from the mts as of yet. Temps have climbed into record territory as was expected, with high temps as of 2 PM in the 90s for the high valleys, and 95 to 105F for the plains. So far, Pueblo has set a new record high for the day, while Colorado Springs and Alamosa have tied records. Tonight...The upper high shunts to the west, while the shortwave to the north continues pushing to the east-southeast across the Dakotas tonight. The pressure gradient tightens over CO this evening, as a cold front surges south into the state. First off, hi-res models indicate that the ongoing convection over the mountains will continue and start to fill in as it heads east through the late aftn and eve, eventually forming a line that sweeps east before exiting the state just prior to midnight. The main concern with these storms will be strong gusty winds, but any storms that tend to redevelop over area burn scars this aftn could produce a flash flood threat. The cold front is forecast to push south across the Palmer Divide right around 08z-09z, swinging sfc winds around to a north-northeast direction across all of the eastern plains through the overnight hours. The strongest winds will likely be realized along the I-25 corridor across COS and PUB, and gusts of 35-40 mph are probable with the possibility of even stronger gusts to 50 mph. This is expected to be a dry cold front, though COS may see some lowering of the cloud deck initially. Overnight low temps are forecast to cool into the mid 40s to mid 50s for the high valleys, and mid 50s to mid 60s for the plains. Tomorrow...A much cooler airmass will be in place tomorrow, along with east to northeast sfc winds across the plains. Northerly sfc winds will spread to all of the higher valleys through the morning as well, and high temps for most locations are forecast to be much more reasonable, with readings in the 80s to near 90F. With less available moisture to work with, the favorable easterly sfc component will only be able to squeeze out isolated convection over the eastern mountains through the afternoon. Moore .LONG TERM...(Saturday night through Friday) Issued at 259 PM MDT Fri Jul 9 2021 Saturday Evening and Sunday: The upper level pattern includes an upper level high pressure center located over the western US and a closed low located over the Northern Plains at the beginning of the long term forecast period (Saturday at 6PM). A cold front will have passed over the plains earlier in the day, which will keep some lingering gusty northerlies near the Colorado-Kansas border. Over the adjacent plains winds will be more from the east-northeast, which is an efficient orientation for upslope flow over the eastern mountains. There is around 1000- 1500 J/kg of CAPE over the eastern mountains, so if the orographic lift is enough for convection initiation (which it looks like it will be) there is a chance for flash flooding over the Spring burn scar. Weak waves in the upper flow are being resolved over the mountain valleys and the mountains during the overnight which is expected to bring showers and weak thunderstorms, therefore isolated to scattered PoPs have been included during the overnight over the aforementioned areas. Much less coverage for thunderstorms are expected Sunday afternoon for a few reasons. 500hPa height rises are expected over the state, but there is also very weak flow aloft hindering any orographic lift, outside of thermally induced orographic lift. The main focus for isolated to scattered thunderstorms will primarily be over the eastern San Juans, the southern Sangre de Cristo Mountains, and parts of the San Luis Valley. Per usual, if a storm develops over one of the burn scars, in particular, the Spring Burn Scar, flash flooding may occur. High temperatures on Sunday will be cooler over the plains due to the passage of the cold front, whereas the mountains and mountain valleys will remain similar to Saturday. Values over the plains and mountain valleys will be in the upper 80s to low 90s and northern El Paso, Teller, and Lake Counties will be in the upper 70s. Monday and Tuesday: Thunderstorm coverage trends higher throughout the rest of the work week as the upper level ridge begins to propagate to the east. The monsoonal tap will open up again as diurnal wind fluctuations and afternoon thunderstorms develop. Monday will be a more traditional monsoon thunderstorm day with thunderstorms that primarily remain over the mountains as flow aloft will be weak. Tuesday - a shortwave will propagate over the norther plains, which would spark more widespread thunderstorms over the mountains and the plains. The trough passage is expected to create a surface cyclone, which would create a dryline near the Colorado-Kansas border. CAPE values are expected to be greater than 1000 J/kg to the east of the dryline and a curved hodograph is being resolved, therefore some severe thunderstorms are possible. Once again, flash flooding is a risk over burn scars each day. Wednesday through Friday: The upper level ridge compresses to the south, leaving zonal flow over Colorado from Wednesday through Friday. Data suggests that a train of waves will propagate over the state sparking widespread thunderstorms over the mountains and the lower elevations. These days in particular are concerning for flash flooding over the burn scars and areas with saturated soils. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 259 PM MDT Fri Jul 9 2021 VFR conditions anticipated across much of the forecast area over the next 24 hrs, including the three main TAF sites of KCOS, KPUB and KALS. Isolated showers and thunderstorms over the higher terrain this afternoon will gradually drift east across the I-25 corridor. Do not feel storms will linger over the terminals long enough to warrant mention, but did continue VCSH mention for KPUB and KCOS until around 03z. Thunderstorms are expected to track east across the far eastern plains this evening. The main threat from any of these storms will be strong gusty erratic winds, with gusts of around 40 kts. Later tonight a cold front will drop south across the Palmer Divide, producing strong northerly winds for KCOS starting at 08z, and for KPUB by 10z. Forecast has gusts to 30 kts, but there is the potential for gusts up to 45 kts. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MOORE LONG TERM...SKELLY AVIATION...MOORE
Hazardous weather outlook, Jul 9, 8:44 PM MDT, 1 hour 47 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 844 PM MDT Fri Jul 9 2021 COZ058>089-093>099-110245- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 844 PM MDT Fri Jul 9 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Tonight A few strong to severe storms are possible through midnight across Kiowa and Prowers Counties. Hail to 1.5 inches and wind gusts to 60 mph will be possible with storms that move across these areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong northerly winds, possibly gusting to around 50 mph or higher, are expected across the plains early Saturday morning. Daily isolated thunderstorms will be possible over the mountains Saturday through Monday, with thunderstorm chances returning across the plains through the middle of next week. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible through midnight across Kiowa nd Prowers Counties. 88/88
In the hours before
Special weather statement, Jul 9, 5:55 PM MDT, 4 hours 36 minutes before
Special Weather Statement National Weather Service Pueblo CO 555 PM MDT Fri Jul 9 2021 COZ086-100045- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- 555 PM MDT Fri Jul 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PUEBLO COUNTY UNTIL 645 PM MDT... At 555 PM MDT, Doppler radar was tracking a strong thunderstorm over Blende, or 7 miles southeast of Pueblo, moving southeast at 35 mph. Pea size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Southeastern Pueblo, Avondale, Salt Creek and Blende. LAT...LON 3814 10472 3833 10448 3814 10414 3792 10448 TIME...MOT...LOC 2355Z 313DEG 32KT 3822 10450 EP
Local storm report, Jul 9, 6:03 PM MDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
603 PM MDT FRI JUL 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TSTM WND GST 5 NE BLENDE 38.28N 104.50W
07/09/2021 M58 MPH PUEBLO CO AWOS
AWOS STATION KPUB PUEBLO AIRPORT.
&&Special weather statement, Jul 9, 6:22 PM MDT, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Pueblo CO
622 PM MDT Fri Jul 9 2021
COZ086-089-093-100100-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
La Junta Vicinity/Otero County CO-
622 PM MDT Fri Jul 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO...SOUTHWESTERN
CROWLEY AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 700 PM MDT...
At 622 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Avondale, or 20 miles southeast of Pueblo, moving
southeast at 35 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Fowler and Olney Springs.
LAT...LON 3782 10435 3790 10458 3801 10458 3818 10435
3824 10388 3797 10394 3781 10426
TIME...MOT...LOC 0022Z 307DEG 32KT 3806 10434
EPLocal storm report, Jul 9, 10:04 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Pueblo CO
1004 PM MDT FRI JUL 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND GST 9 N BRANDON 38.58N 102.43W
07/09/2021 E60.00 MPH Kiowa CO TRAINED SPOTTER
ESTIMATED WINDS 40 TO 60 MPH WITH BLOWING DUST
0957 PM TSTM WND GST LAMAR 38.07N 102.69W
07/09/2021 M59.00 MPH PROWERS CO ASOS
KLAA 51 KT WIND GUST
&&
KMOZLEYLocal storm report, Jul 9, 10:14 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Pueblo CO
1014 PM MDT FRI JUL 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 PM TSTM WND GST ENE BRISTOL 38.12N 102.32W
07/09/2021 M62 MPH Prowers CO MESONET
&&
KMOZLEYSpecial weather statement, Jul 9, 10:31 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 1031 PM MDT Fri Jul 9 2021 COZ094-097>099-100515- Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO- Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO- 1031 PM MDT Fri Jul 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PROWERS...BACA... SOUTHEASTERN LAS ANIMAS AND SOUTHERN BENT COUNTIES UNTIL 1115 PM MDT... At 1030 PM MDT, Doppler radar was tracking strong thunderstorm outflow winds along a line extending from 19 miles northwest of Manter to 10 miles east of Higbee. Movement was south at 30 mph. Wind gusts of 50 to 55 mph will be possible. Locations impacted include... Springfield, Walsh, Pritchett, Vilas, Campo, Two Buttes, Two Buttes Reservoir and Stonington. A Severe Thunderstorm Watch remains in effect until 100 AM MDT for portions of southeastern Colorado. LAT...LON 3700 10333 3777 10336 3782 10204 3700 10204 TIME...MOT...LOC 0430Z 346DEG 24KT 3776 10207 3772 10328 EP
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 6:22 PM MDT | Special Weather Statement | PUB | Pueblo | 38 min |
| Jul 9, 9:13 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 32 min |
| Jul 9, 9:40 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 35 min |
| Jul 9, 10:07 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 23 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.